Montana, 2007

Damaging Wind in Montana, April 29, 2007

April 29, 2007 · NWS GGW · 1 event in 1 county or zone

An isolated microburst destroyed a pig shed 8 miles south of Terry. Other buildings on the property were undamaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An isolated microburst destroyed a pig shed 8 miles south of Terry. Other buildings on the property were undamaged. The strongest wind gust reported was 31 miles to the southwest in Miles City with a gust to 48 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 29, 8:56 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 29, 8:56 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
956 PM MDT SUN APR 29 2007

.SHORT TERM...FOR NORTHEAST MONTANA...REST OF TONIGHT...
A SHORTWAVE UPPER TROUGH IS VISIBLE ON WATER VAPOR THIS EVENING
SLIDING ACROSS THE NORTHERN ROCKIES. A SURFACE LOW IS DEVELOPING
OUT AHEAD OF THE UPPER LEVEL FEATURE ACROSS SOUTHERN MONTANA THIS
EVENING. THE LOW WILL MOVE OUT INTO SOUTH DAKOTA LATER TONIGHT
WITH A SECONDARY LOW TO THE NORTH OF THE CWA IN SOUTHERN
SASKATCHEWAN. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA THIS EVENING.
THE 00Z KGGW SOUNDING WAS QUITE STABLE WITH AN LI OF +7C. THE MOST
UNSTABLE AIR IS FOUND ACROSS OUR SOUTHWEST ZONES WHERE LAPS DATA
HAS AN LI OF 0C...BUT VERY LITTLE IN THE WAY OF CAPE. THERE HAS
BEEN ONE STRONGER STORM IN GARFIELD COUNTY EARLIER IN THE EVENING
BUT CALLS TO SPOTTERS ONLY INDICATING HEAVY RAIN AND NO
SIGNIFICANT WIND OR ANY REPORTS OF HAIL. AS THE EVENING HAS
PROGRESSED THE SEVERE THREAT HAS GREATLY DIMINISHED.  ALTHOUGH THE
PRESSURE GRADIENT HAS LOOKED FAVORABLE FOR 20 TO 25 MPH WIND ALONG
THE DRY ARM OF THE LAKE...THE WIND HAS CONTINUED TO FALL A TAD
SHORT OF ADVISORY CRITERIA. THUS WILL CANCEL THE ADVISORY WITH THE
EVENING UPDATE. ASIDE FROM A TWEAK TO LOWER THE POPS A BIT ACROSS
THE FAR WESTERN ZONES THE ONGOING FORECAST IS IN VERY GOOD SHAPE
THIS EVENING. CB

PREVIOUS SHORT TERM...
FLAT UPPER RIDGE OVER OUR AREA...WITH AXIS JUST TO OUR EAST NOW.
SURFACE WAVE DEVELOPING TO OUR SW NOW MOVING INTO SW MT. ALTHOUGH
FORT PECK LAKE AREA WINDS CURRENTLY RUNNING UNDER ADVISORY
CRITERIA...AND LESS THAN MODELS INDICATE...SURFACE GRADIENTS WILL
BE TIGHTENING AGAIN...SO WILL KEEP THE LAKE WIND ADVISORY GOING
AWHILE LONGER.

THIS STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE NE ACROSS OUR
AREA TONIGHT. MODELS GENERATE FAIRLY STRONG LIFT...WITH UPPER
SHORTWAVE MOVING ACROSS OUR NORTH AND S CAN. GFS VORTICITY
OVERDONE. MODELS INCREASE MOISTURE ALOFT IN OUR N AS THE SYSTEM
MOVE ACROSS THE AREA TONIGHT. GFS HAS UP TO .75 INCH...OTHER MODELS
DRIER...ESPECIALLY CMC AND NOGAPS. SCATTERED POPS LOOK GOOD FOR
THIS...BUT GOING WITH THE LIGHTER MODEL AMOUNTS...SO EXPECT A FEW
PLACES MAY GET A TENTH OR TWO AT BEST.

THE AIRMASS IS VERY DRY IN THE LOWER LEVELS...DEW POINTS STILL IN
THE UPPER 20S TO MID 30S AT 2 PM. THE MODELS HAVE ENOUGH
INSTABILITY TO SUPPORT SCATTERED THUNDERSTORMS TONIGHT...BUT WITH
HIGH BASES. GOOD WIND SHEAR WITH THESE STORMS...AND 50 KT WINDS AT
14K MSL ON WVP NOW...AND THE FAIRLY FAST MOVEMENT OF THE ENTIRE
SYSTEM...EXPECT THAT STRONG GUSTY WINDS WILL BE COMMON WITH
STORMS. PER SWODY1...POSSIBLE THAT A COUPLE MAY EXCEED SEVERE
LIMITS.

COLD FRONT WITH THIS WILL BE OUT OF THE AREA BY MORNING...RAPID
DRYING AND SOME COOLING OF THE AIRMASS ON GUSTY NW WINDS WITH
RESULTING SUNNY SKIES. STRONG DOWNWARD MOTION AND COOL ADVECTION
SHOULD MIX 850 MB WINDS OF UP TO 35 KT TO SURFACE EARLY. THEN
SPEEDS DROP OFF DURING THE AFTERNOON AS A SURFACE HIGH CENTER
MOVES IN FROM THE NW. VERY LIKELY WILL NEED A LAKE WIND ADVISORY
FOR THE 4TH DAY IN A ROW.

NEXT SHORTWAVE APPROACHES FROM THE SW TUE IN A PATTERN LOOKING
VERY SIMILAR TO TODAY...DRY AIRMASS...BUT INCREASING SE WINDS. SIMONSEN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
AGAIN FEW CHANGES TO THE EXTENDED FORECAST WITH MODEL CONSENSUS
DEGRADING INTO THE LATER PERIODS OF THE FORECAST. GENERAL TREND OF
COOLER AND UNSETTLED REASONABLE WITH UPPER TROF MOVING THROUGH THE
PACIFIC NORTHWEST...BUT SPECIFICS OF FORECAST MORE UNCERTAIN WITH
RANGE OF MODEL SOLUTIONS. EBERT

PREVIOUS LONG TERM DISCUSSION...MODELS STILL IN WHAT I WOULD
CONSIDER A QUANDARY WITH THE UPPER TROF THAT IS DUE TO BE MOVING
TOWARD THE PACIFIC NORTHWEST COAST DURING THE DAY WEDNESDAY. UPPER
RIDGE AXIS BEGINS TO MOVE INTO THE DAKOTAS BY WEDNESDAY AFTERNOON
WHICH BRINGS UPPER SOUTHWEST FLOW TO THE AREA COURTESY OF THE
AFOREMENTIONED UPPER TROF MOVING TOWARD THE PACIFIC NORTHWEST
COAST. DYNAMICS OVER THE AREA NOT ALL THAT IMPRESSIVE THO AS IT
APPEARS MOST OF THE SHORTWAVE ACTIVITY SHOULD MOVE NORTHEAST TO
OUR WEST. STILL SOME THUNDERSTORMS COULD CREEP INTO THE WEST TO
SOUTHWEST PORTION OF THE AREA LATER IN THE AFTERNOON. AFTER THAT
MODELS START TO GO THEIR SEPARATE WAYS. DGEX APPEARS TO BE MOST
PROGRESSIVE WITH THE SYSTEM AS IT KEEPS THE TROF OPEN AS IT MOVES
EAST ACROSS THE INTERMOUNTAIN WEST FRIDAY AND THEN ACROSS EASTERN
MONTANA SATURDAY. OTHER MODELS DEVELOP THE TROF INTO A CLOSED LOW
AT SOME POINT EITHER OVER THE WEST COAST OR THE INTERMOUNTAIN
REGION. BUT THEY DIFFER ON WHEN AND WHERE THIS WILL OCCUR. THESE
DIFFERENCES OBVIOUSLY LEAD TO A MYRIAD OF OTHER DIFFERENCES IN
FIELDS SUCH AS TEMPERATURE...MOISTURE...WIND...ETC. THUS
CONFIDENCE IS VERY LOW OVERALL FOR THIS PERIOD AS IT IS NEARLY
IMPOSSIBLE AT THIS POINT GIVEN THE AVAILABLE SOLUTIONS TO SETTLE
INTO A FORECAST THAT WOULD INSPIRE ANYTHING MORE THAN LOW
CONFIDENCE. FOR THIS REASON HAVE MADE VERY FEW CHANGES TO THE
FORECAST FROM PREVIOUS. IT DOES APPEAR THAT SOME RAINFALL WILL
INDEED BE HAD EITHER TOWARD WEEKS END OR NEXT WEEKEND...OR PERHAPS
BOTH. THE VERY DIFFICULT PART IS SAYING EXACTLY WHEN AND WHERE.

&&

.AVIATION...
A COLD FRONT WILL DROP THROUGH THE REGION LATE TONIGHT TO TURN THE
WINDS FROM SOUTHEAST TO NORTHWEST AFTER SUNRISE MONDAY. IN GENERAL...
VFR CONDITIONS EXPECTED BUT CEILINGS MAY INTERMITTENTLY DROP TO
MVFR TONIGHT AND EARLY MONDAY WITH SHOWERS AND THUNDERSTORMS AHEAD
OF THE FRONT. EXPECT CLEARING SKIES BEHIND THE FRONT ON MONDAY.
RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 29, 7:42 PM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
842 PM MDT SUN APR 29 2007

MTZ016>027-059>062-301200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
842 PM MDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. BRIEF GUSTY WIND
IS POSSIBLE IN OR NEAR ANY THUNDERSTORMS...BUT SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LAKE WIND ADVISORY WILL LIKELY BE NEEDED MONDAY FOR FORT PECK
LAKE FOR STRONG NORTHWEST WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CB

The radar

The Glasgow radar (KGGW), 198 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
April 29, 10:20 PM MST
Where
Prairie County, 8 mi S of Terry
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.664, -105.300

A thunderstorm was dying and the outflow winds from it damaged a 14' by 44' hog shed and pushed it 75 feet from its slab. The nearest measured wind was at the Miles City Airport with a gust of 48 mph. Other buildings in the area were not damaged at all and no other reports of severe weather occurred in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28813.